Ask a Pharmacist

How Much Tylenol is Too Much?

Photo of large amounts of Tylenol for ScriptSave WellRx

Can You Take Too Much Tylenol?

There are many over the counter pain medications often taken to treat minor aches and pains. One of the most frequently purchased pain medicines is Tylenol, which is also known by its common generic name, acetaminophen. You may also see acetaminophen abbreviated as APAP on certain medication labels.

Not only is there acetaminophen in pain relievers, but there is also acetaminophen in many over the counter cold, flu and headache medications. Acetaminophen is often combined with prescription medication as well. This makes it easy for a person to unintentionally ingest too much acetaminophen. Because acetaminophen is sold over the counter, many people think this is a safe medicine and overdose is not possible, however when taken in large doses, acetaminophen can cause liver toxicity, and possibly even death. According to the U.S. National Library of Medicine, acetaminophen overdose is one of the most common poisonings that can happen to consumers worldwide.

How Much Tylenol Can You Take in One Day?

Be cautious of how much acetaminophen you take in one day. This includes any acetaminophen you take in prescription products as well as in any over the counter products. The maximum recommended dose of acetaminophen for an adult is 4,000mg per day. This sounds like a lot, but when combining products that contain acetaminophen, this dose can easily be ingested in one day. Try not to combine any products containing acetaminophen together. Common strengths of Tylenol or acetaminophen include:

Tylenol 325mg (adults should not take more than twelve 325mg tablets in one day)

Tylenol Extra Strength 500mg (adults should not take more than eight 500mg tablets in one day)

Tylenol Arthritis 650mg (adults should not take more than six 650mg tablets in one day)

Acetaminophen Toxicity

Signs and symptoms of acetaminophen toxicity may not occur until 12 or more hours after the medication has been ingested. Some signs and symptoms of acetaminophen toxicity include abdominal pain, nausea, vomiting, diarrhea, appetite loss and/or convulsions. It is important that you do not take more than the recommended dose of acetaminophen to avoid any damaging affects to your organs, especially your liver.

If you feel like you are not getting sufficient pain relief on the maximum doses of acetaminophen, speak to your doctor or pharmacist.

Reference:
http://livertox.nih.gov/Acetaminophen.htm
https://www.nlm.nih.gov/medlineplus/ency/article/002598.htm


How Much Tylenol is Too Much?

ScriptSave WellRx Prescription Savings & Wellness News

Do you need to save on your prescription medications?

Visit www.WellRx.com to compare prices on medications at pharmacies near you.